Alert archive / New Mexico / Flash Flood Warnings in 2020
Flash Flood Warning 2, NWS Albuquerque, NM
NWS Albuquerque, NM issued this flash flood warning at Jun 23, 2020, 12:38 PM MDT for Colfax County, New Mexico. It was in force for 112 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 23, 2020, 12:38 PM MDT (18:38 UTC)
- Expired
- Jun 23, 2020, 2:30 PM MDT
- In force
- 112 min
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Colfax County, NM
The radar
The Albuquerque radar (KABX), 224 km from the middle of the area, began a volume at 18:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 6.6 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 184 J/kg
- Mixed-layer CIN
- -314 J/kg
- Mixed-layer LCL
- 1722 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 102 m²/s²
- 0-3 km storm-relative helicity
- 163 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
850
WGUS55 KABQ 231838
FFWABQ
NMC007-232030-
/O.NEW.KABQ.FF.W.0002.200623T1838Z-200623T2030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Albuquerque NM
1238 PM MDT Tue Jun 23 2020
The National Weather Service in Albuquerque has issued a
* Flash Flood Warning for...
The Ute Park Burn Scar in...
Southwestern Colfax County in northeastern New Mexico...
* Until 230 PM MDT.
* At 1238 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain over the Ute Park Burn Scar. Between 0.1 and 0.25
inches of rain have fallen. Flash flooding is ongoing or expected
to begin shortly.
Excessive rainfall over the burn scar will impact Highway 64 from
areas east of Ute Park to Cimarron, the Cimarron River and the
Philmont Scout Ranch backcountry as well as Ute Park including
Hummingbird Lane and Cimarron. Some areas north of Highway 64 that
will be impacted include State Road 204, Bear and Dean Canyons,
Ponil Creek, and Turkey Creek. Some areas south of Highway 64 that
will be impacted include Webster and Cimarroncito Reservoirs,
Cimarroncito Creek, Vaca Pond, Deer Lake, Ute Gulch and Grouse and
Sawmill Canyons. The debris flow can consist of rock, mud,
vegetation and other loose materials.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding in and around the Ute Park
Burn Scar.
SOURCE...Doppler radar.
IMPACT...Life threatening flash flooding of areas in and around
the Ute Park Burn Scar.
* Some locations that will experience flash flooding include...
Cimarron, Philmont Scout Ranch and Ute Park.
This includes the following highways...
Highway 64 between Mile Markers 295 and 311.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This will impact the Ute Park burn scar including but not limited to
Highway 64 from Ute Park to Cimarron, the Cimarron River and the
Philmont Scout Ranch backcountry. Some areas north of Highway 64
that will be impacted include State Road 204, Bear and Dean Canyons,
Ponil Creek, and Turkey Creek. Some areas south of Highway 64 that
will be impacted include Webster and Cimarroncito Reservoirs,
Cimarroncito Creek, Vaca Pond, Deer Lake, Ute Gulch and Grouse and
Sawmill Canyons.
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3659 10494 3654 10489 3652 10489 3646 10494
3646 10502 3647 10506 3649 10507 3649 10508
3650 10510 3654 10514 3656 10513 3657 10511
3659 10502 3659 10500
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL...0.25-0.5 INCHES IN 1 HOUR
$$
12/46What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Jun 23, 11:05 AM MDT, 1 hour 33 minutes earlier.
Area forecast discussion, Jun 23, 11:05 AM MDT, 1 hour 33 minutes before
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM Issued by National Weather Service Midland/Odessa TX 1105 AM MDT Tue Jun 23 2020 .UPDATE... Overall forecast looks good. Starting to see some convection develop over the Sangre de Christos while a steady upslope flow continues south along the east slopes of the Sangrias and Sacramentos. This moist upslope flow along with strong insolation will be sufficient to produce scattered thunderstorms over the mountains. Northwesterly steering flow aloft and cold pool interactions will then aid upscale development into a mesoscale convective system (MCS) to the south and east across the eastern NM plains tonight. This MCS will then track southeast into west Texas late this evening, and thunderstorm activity will end from west to east during the early morning hours. The strongest of these storms will be capable of producing damaging wind gusts and hail up to the size of quarters; frequent cloud-to- ground lightning is also likely. Another canyon wind event into the Albuquerque metro area will be possible late tonight as easterly thunderstorm outflow winds funnel through Tijeras Canyon. West of the Continental Drive, dry northwesterly winds and temperatures ranging from the mid 80s to the upper 90s will send RH readings below 10 percent this afternoon. 99 && .PREV DISCUSSION...542 AM MDT Tue Jun 23 2020... .AVIATION... 12Z TAF CYCLE Patches of MVFR cigs are located across central and south central NM this morning per the latest nighttime microphysics satellite imagery, but otherwise area terminals are currently VFR. A gusty east canyon winds continues at KABQ, but will lighten up by mid morning. A robust round of strong to severe storms is expected this afternoon and evening across central and eastern NM, with potential for impacts at all TAF sites except KFMN and KGUP. The terminals most likely to take hits later this afternoon and evening are KLVS, KROW, KTCC and KSAF and generally in that order in terms of forecast confidence. Strong to potentially damaging wind gusts and large hail will be aviation weather threats today. MVFR conditions are likely with thunderstorm impacts, but short-lived IFR conditions can not be ruled-out at KLVS, KROW and KTCC. 11 && .PREV DISCUSSION...225 AM MDT Tue Jun 23 2020... .SYNOPSIS... Another round of showers and thunderstorms is expected today, favoring eastern New Mexico although a few storms will be possible across central New Mexico as well. Severe weather will be possible through the evening hours with large hail and damaging winds. Daily rounds of thunderstorms will continue across the east through the next several days with a few severe storms again possible Wednesday and Thursday. Drier air filtering into the state this weekend will cause a downtick in activity although isolated storms will remain possible in the east. Stay weather-aware and be prepared to seek shelter should a warning be issued for your area. && .DISCUSSION... SHORT TERM...(TODAY THROUGH WEDNESDAY)... A backdoor front is racing west toward the Continental Divide and has resulted in strong east canyon winds into the Rio Grande and Upper Tularosa Valleys. Gusts at KABQ will start to trend down soon, but have been hitting 42kts frequently between 1-2AM. The front is moistening-up the lower boundary layer and surface dewpoints are climbing up into the mid 40s to near 50 in the RGV, with mid 50s to near 60 across eastern NM. Winds in the lower boundary layer will gradually veer to the south-southeast today as northwest flow aloft prevails, presenting favorable shear profiles for severe storms with 0-6km bulk shear of 35-45kts from the RGV east across the state. The 06Z NAM is even more bullish with instability than the previous run, showing around 2,000 J/kg in the Albuquerque Metro at 21Z this afternoon with LIs of -5 to -7C. So, an impressive setup overall, but especially for the RGV. The day1 SPC convective outlook captures this well and has the marginal risk backed up to the RGV, with a slight risk for most of eastern NM. Storm motion will take convection south-southeast with time through the evening hours off of the higher terrain and across the plains, hitting locales such as Roswell, Clovis and Portales after dark. Hot and dry conditions will prevail west of the Continental Divide again today, with highs above normal. Outflow will bring east canyon winds back tonight and will help keep PWATs up west of the central mountain chain going into Wednesday. Same basic setup Wednesday, but with lighter winds aloft and drier air penetrating a tad further east by late day. Areas favored for storms Wednesday afternoon will be the central mountain chain and adjacent eastern highlands. Severe potential goes down significantly Wednesday as bulk shear decreases by 10-20kts. 11 LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY)... Northwest flow aloft Wednesday night will turn southwesterly Thursday as a trough moves southward into the Great Basin area. There are some model disagreements in just how far south this trough will dig, but nevertheless, embedded shortwaves ahead of the trough will move across CO and NM which will help generate another round of afternoon convection. Again, areas along and east of the central mountain chain will be favored where the best moisture will reside. In particular, the northeast will be most favored due to the aforementioned shortwaves that will be moving through the area. A few storms may become strong to severe with hail and strong winds the primary threats, but 0-6km bulk shear around 25 knots will likely not support organized or long-lived storms. Elsewhere, southwesterly flow will scour out low-level moisture west of the central mountain chain. The Great Basin trough should move eastward on Friday, and westerly flow behind it will bring in drier air. Storm coverage will decline through the weekend although isolated activity will continue to be possible across the east where low-level moisture will linger. Flow turns southwesterly again on Monday ahead of another approaching upper-level low. There are some significant model differences regarding this low, but for now it looks like the continued drier air associated with the southwesterly flow should scour out any remaining moisture leading to a mostly dry Monday and Tuesday. 15 && .FIRE WEATHER... Moisture behind a backdoor front will bring chances for wetting storms from near the Continental Divide east across the state through Wednesday, with areas along and east of the central mountain chain favored. A hot, dry and unstable airmass will continue west of the Continental Divide, with afternoon breezes. A trough will approach Thursday and help the westerlies to penetrate further east, bringing a hot, dry and unstable atmosphere to near the central mountain chain while chances for wetting storms continue across the eastern plains. This trend will continue through the weekend until a hot, dry and unstable atmosphere takes over the entire area on Sunday. A potent Pacific low/trough will park over the Great Basin and Desert Southwest early next week and will bring increasing winds to the state, although forecast to remain below critical threshold at this time. 11 && .ABQ WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous weather outlook, Jun 23, 2:47 AM MDT, 9 hours 51 minutes before
Hazardous Weather Outlook National Weather Service Albuquerque NM 247 AM MDT Tue Jun 23 2020 NMZ201>241-241100- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-Tusas Mountains Including Chama- Jemez Mountains-Glorieta Mesa Including Glorieta Pass- Northern Sangre de Cristo Mountains- Southern Sangre de Cristo Mountains- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Espanola Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood- Estancia Valley-Central Highlands-South Central Highlands- Upper Tularosa Valley-South Central Mountains- Johnson and Bartlett Mesas Including Raton Pass- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- San Agustin Plains and Adjacent Lowlands- 247 AM MDT Tue Jun 23 2020 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight There is a slight risk of severe thunderstorms across much of eastern New Mexico with a marginal risk across the Rio Grande Valley this afternoon through mid-evening. Large hail and damaging wind gusts will be the main threats. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Daily rounds of shower and thunderstorm activity are expected through the weekend primarily for areas along and east of the central mountain chain. A few of these storms Wednesday and Thursday may become strong to severe with large hail and damaging winds. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any severe weather through the National Weather Service Albuquerque web site at weather.gov/abq or by calling 1.888.386.7637. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines. You can also submit storm reports and photos on our Facebook page or via Twitter using the hashtag nmwx. 15
The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 22, 6:13 PM MDT | Severe Thunderstorm Warning | ABQ | Curry, Quay, Roosevelt | 47 min |
| Jun 22, 6:57 PM MDT | Severe Thunderstorm Warning | ABQ | Curry, Quay, Roosevelt | 63 min |
| Jun 22, 7:12 PM MDT | Severe Thunderstorm Warning | ABQ | Curry, Harding, Quay | 34 min |
| Jun 22, 7:50 PM MDT | Severe Thunderstorm Warning | ABQ | Curry, Roosevelt | 55 min |
| Jun 22, 8:43 PM MDT | Severe Thunderstorm Warning | ABQ | Roosevelt | 62 min |
| Jun 22, 9:53 PM MDT | Severe Thunderstorm Warning | ABQ | Curry, Roosevelt | 67 min |
| Jun 22, 11:07 PM MDT | Special Weather Statement | ABQ | Roosevelt | 23 min |
| Jun 22, 11:19 PM MDT | Severe Thunderstorm Warning | ABQ | Roosevelt | 26 min |
| Jun 23, 12:49 PM MDT | Severe Thunderstorm Warning | ABQ | Colfax, Mora | 41 min |
| Jun 23, 1:01 PM MDT | Special Weather Statement | ABQ | Los Alamos | 29 min |
| Jun 23, 1:28 PM MDT | Severe Thunderstorm Warning | ABQ | Colfax, Mora | 47 min |
| Jun 23, 1:33 PM MDT | Severe Thunderstorm Warning | ABQ | Los Alamos, Sandoval, Santa Fe | 42 min |
| Jun 23, 1:48 PM MDT | Special Weather Statement | ABQ | 27 min | |
| Jun 23, 2:06 PM MDT | Special Weather Statement | ABQ | San Miguel | 24 min |
| Jun 23, 2:12 PM MDT | Special Weather Statement | ABQ | Union | 33 min |
| Jun 23, 2:14 PM MDT | Severe Thunderstorm Warning | ABQ | Colfax, Mora | 61 min |
| Jun 23, 2:15 PM MDT | Special Weather Statement | ABQ | Los Alamos | 30 min |
| Jun 23, 2:15 PM MDT | Severe Thunderstorm Warning | ABQ | San Miguel | 60 min |
| Jun 23, 2:25 PM MDT | Special Weather Statement | ABQ | 35 min | |
| Jun 23, 2:38 PM MDT | Severe Thunderstorm Warning | ABQ | Cibola, Socorro, Valencia | 40 min |
| Jun 23, 2:42 PM MDT | Severe Thunderstorm Warning | ABQ | Sandoval, Santa Fe | 48 min |
| Jun 23, 2:49 PM MDT | Special Weather Statement | ABQ | Bernalillo | 26 min |
| Jun 23, 2:58 PM MDT | Special Weather Statement | ABQ | Socorro | 32 min |
| Jun 23, 3:13 PM MDT | Severe Thunderstorm Warning | ABQ | Guadalupe, San Miguel, Torrance | 47 min |
| Jun 23, 3:14 PM MDT | Severe Thunderstorm Warning | ABQ | Harding, Mora, San Miguel | 61 min |
| Jun 23, 3:15 PM MDT | Special Weather Statement | ABQ | Socorro | 30 min |
| Jun 23, 3:17 PM MDT | Special Weather Statement | ABQ | Torrance | 28 min |
| Jun 23, 3:24 PM MDT | Special Weather Statement | ABQ | Socorro | 36 min |
| Jun 23, 3:27 PM MDT | Special Weather Statement | ABQ | Bernalillo | 33 min |
| Jun 23, 3:28 PM MDT | Severe Thunderstorm Warning | ABQ | Lincoln, Torrance | 48 min |
| Jun 23, 3:30 PM MDT | Special Weather Statement | ABQ | Santa Fe | 30 min |
| Jun 23, 3:34 PM MDT | Severe Thunderstorm Warning | ABQ | Bernalillo, Sandoval | 26 min |
| Jun 23, 3:59 PM MDT | Special Weather Statement | ABQ | Bernalillo | 31 min |
| Jun 23, 4:01 PM MDT | Severe Thunderstorm Warning | ABQ | Guadalupe, Torrance | 44 min |
| Jun 23, 4:06 PM MDT | Special Weather Statement | ABQ | Torrance | 24 min |
| Jun 23, 4:12 PM MDT | Special Weather Statement | ABQ | San Miguel | 33 min |
| Jun 23, 4:14 PM MDT | Special Weather Statement | ABQ | Lincoln | 31 min |
| Jun 23, 4:16 PM MDT | Special Weather Statement | ABQ | Socorro | 29 min |
| Jun 23, 4:31 PM MDT | Severe Thunderstorm Warning | ABQ | Guadalupe, San Miguel | 44 min |
| Jun 23, 4:45 PM MDT | Severe Thunderstorm Warning | ABQ | De Baca, Guadalupe, Lincoln, Torrance | 30 min |
| Jun 23, 4:46 PM MDT | Severe Thunderstorm Warning | ABQ | Lincoln | 18 min |
| Jun 23, 4:47 PM MDT | Severe Thunderstorm Warning | ABQ | Lincoln | 58 min |
| Jun 23, 5:14 PM MDT | Special Weather Statement | ABQ | Guadalupe | 31 min |
| Jun 23, 5:22 PM MDT | Special Weather Statement | ABQ | Lincoln | 38 min |
| Jun 23, 5:42 PM MDT | Special Weather Statement | ABQ | Quay | 33 min |
Nearby
Flash Flood Warnings in New Mexico, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.